Format

Send to:

Choose Destination
See comment in PubMed Commons below
Neth J Med. 2005 Jun;63(6):222-6.

Severe early onset osteopenia and osteoporosis caused by antiepileptic drugs.

Author information

  • 1Department of Neurology, Canisius Wilhelmina Hospital, Nijmegen, The Netherlands.

Abstract

We describe two adult patients with epilepsy who received long-term antiepileptic drug therapy, a woman aged 39 years and a man aged 38 years, in whom severe osteopenia and osteoporosis, respectively, were diagnosed. Both had had epilepsy since childhood, both were seizure free and off medication for several years before the epilepsy started again. The female patient first sustained a complicated pelvis fracture after minor trauma. Next, both patients had infractions of several thoracic vertebrae after a generalised tonic-clonic seizure. Dual-energy X-ray absorptiometry for measurement of the bone mineral density revealed osteopenia in both. Bone biopsy was only performed in the male patient and showed moderate osteoporosis. Taking into consideration the young age for osteopenia and osteoporosis and the absence of other underlying causes, the long-term anticonvulsant therapy is the most likely cause of the development of osteopenia and osteoporosis in these patients. Reviewing recent literature data, advice from healthcare organisations and medical guidelines, the authors were surprised by the lack of protocols and preventive measures for patients with epilepsy who have been on antiepileptic drug therapy for many years. With this article we stress the urgent need to develop protocols and guidelines for preventive interventions.

PMID:
16011014
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for van Zuiden Communications
    Loading ...
    Write to the Help Desk